Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Suffered from IBS. Cramps and extreme bloating. Noticed brown vaginal discharge. Should I be concerned?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5620 Questions
Hi there I have suffered from ibs all week, cramps and extreme bloating. Then today I've got a brown vaginalndischarge. Should I be concerned?
Posted Tue, 5 Nov 2013 in Menstruation and Miscarriage
Answered by Dr. Aarti Abraham 33 minutes later
Brief Answer:

Detailed Answer:
Thanks for writing to us with your health concern.
As you have mentioned you have PCOS, spotting and brownish vaginal discharge is common in women with PCOS.
IT often replaces a proper period , or precedes one.
Please provide me details of your last menstrual period, and general menstrual pattern - cycle length, duration etc.
The bloating and cramps could be due to IBS, or could be due to pre menstrual symptoms.
Also, if sexually active, any abnormal period ( includes a discharge ) should be investigated for a pregnancy or related complication ( miscarriage or ectopic pregnancy ).
So please take a pregnancy test to rule this out.
Also, any kind of stress, anxiety, recent weight gain, travelling etc can cause abnormal spotting.
If associated with coitus, then a different set of reasons exists, let me know if this is the case.
Get your thyroid levels checked just in case, if not done already.
All the best.
Do write back with more details as requested.
Take care.
Above answer was peer-reviewed by
Follow-up: Suffered from IBS. Cramps and extreme bloating. Noticed brown vaginal discharge. Should I be concerned? 10 minutes later
Thank you for this. Since my mirena was inserted four years ago, my periods have been light ( no flow, just wiping) between 4-6 weeks apart and last about 5-7 days. This month i experienced a light bleed then a few days no bleed then my period returned for 7 days, again light as per usual. I have put on some weight, about 7-10 pounds ( quite easily) and have been tired. I have had a lot of stress in work although no more than usual. I did a preg test yesterday and it was negative. Does that help?
Answered by Dr. Aarti Abraham 11 minutes later
Brief Answer:

Detailed Answer:
Thank you for the appreciation.
The irregular spotting is common with the Mirena, it is more of a rule.
As the pregnancy test is negative, do not worry.
With such irregular cycles however, you are always scared of a pregnancy, so do repeat the test after a fortnight just to check.
I would put the spotting down to a combination of the Mirena, the weight gain and the stress.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor